Missouri, 2008

Winter Storm in Missouri, February 11 to 12, 2008

February 11 to 12, 2008 · NWS PAH · 9 events in 9 counties and zones

Low pressure developed over the southern Plains, spreading widespread heavy precipitation across southeast Missouri. At the same time, high pressure over the upper Ohio Valley produced a cold easterly wind flow.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.0 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Low pressure developed over the southern Plains, spreading widespread heavy precipitation across southeast Missouri. At the same time, high pressure over the upper Ohio Valley produced a cold easterly wind flow. The result was a crippling ice storm. Around one inch of ice caused extensive damage across much of southeast Missouri. The hardest hit areas extended from Greenville (Wayne County) through Marble Hill (Bollinger County) to Jackson (Cape Girardeau County). North of a Marble Hill to Jackson line, four to six inches of sleet and snow fell, along with up to one-half inch of freezing rain. Thunder accompanied the wintry precipitation at times. Numerous trees and power lines were brought down, knocking out power to many thousands of homes. Falling tree limbs damaged dozens of residences, including at least five in Bollinger County. Power outages lasted up to a week. Recovery efforts were hampered by a large number of trees blocking roads, especially in rural areas of Wayne, Bollinger, and Cape Girardeau Counties. The National Guard was activated to deliver food and water and conduct door-to-door welfare checks in Cape Girardeau and Bollinger Counties. Emergency shelters were established for those without power for extended periods. On one night, a total of 71 people stayed in three shelters in Marble Hill, Jackson, and Cape Girardeau. The governor requested federal disaster assistance for Cape Girardeau, Bollinger, Butler, Scott, Stoddard, and Wayne Counties. Removal of tree debris took several weeks of effort in the hardest-hit areas, such as the city of Jackson. Damage to public property in Jackson was estimated at 1.2 million dollars, considerably higher than the May, 2003 tornado. More than 50 utility poles buckled and snapped in Jackson. In Cape Girardeau, a 200-year-old tree was destroyed. Numerous vehicle accidents were reported. The Missouri Highway Patrol reported 35 to 40 collisions in southeast Missouri, not including motorists who slid off the roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 11, 5:52 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Feb 11, 5:52 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
552 AM CST MON FEB 11 2008

.DISCUSSION...
MAIN FORECAST CONCERN REMAINS THE WINTRY MIX OF PRECIPITATION
EXPECTED ACROSS THE REGION THROUGH THE NEXT 24 HOURS.

LATEST FORECAST MODELS HAVE COME INTO BETTER AGREEMENT ON THE
ANTICIPATED WINTER WEATHER SCENARIO...BUT DIFFERENCES STILL REMAIN.
THE GFS IS STILL THE WARMEST MODEL...ESPECIALLY TONIGHT WHEN IT
WARMS SURFACE TEMPERATURES ABOVE FREEZING OVER A LARGE PART OF THE
AREA. THE NAM REMAINS THE COLDER MODEL...WITH SURFACE TEMPERATURES
REMAINING AT OR BELOW FREEZING OVER ALL BUT MOST OF WESTERN
KENTUCKY TONIGHT. REALITY WILL PROBABLY LIE SOMEWHERE IN BETWEEN...
SO WE DECIDED TO USE A BLEND OF THE GFS AND NAM FOR THIS FORECAST
PACKAGE.

LATEST RADAR IMAGERY INDICATES PRECIPITATION ALREADY OVERSPREADING
SOUTHERN PORTIONS OF MISSOURI. THIS TREND WILL CONTINUE AS A STORM
SYSTEM OVER THE SOUTHERN PLAINS TRACKS NORTHEAST TOWARDS THE LOWER
OHIO VALLEY TONIGHT. AS THE PRECIPITATION BEGINS TO SPREAD INTO THE
AREA...TEMPERATURE PROFILES INDICATE IT WILL BE COLD ENOUGH TO START
OUT AS SNOW OR SLEET OVER NORTHERN PORTIONS OF SOUTHEAST MISSOURI...
SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA LATE THIS MORNING INTO
THIS AFTERNOON. FARTHER SOUTH...A MIX OF SLEET AND FREEZING RAIN
IS EXPECTED OVER THE REST OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...
INTO PORTIONS OF WESTERN KENTUCKY.

SIGNIFICANT SNOW AND ICE ACCUMULATION IS EXPECTED OVER MUCH OF THE
FORECAST AREA. AS A RESULT...WE EXPANDED THE WINTER STORM WARNING TO
INCLUDE ALL AREAS ALONG AND NORTH OF A LINE FROM POPLAR BLUFF
MISSOURI TO PADUCAH AND CALHOUN KENTUCKY. A CORE OF SIGNIFICANT
ICING IS MOST LIKELY FROM PERRYVILLE MISSOURI EAST ACROSS THE
ILLINOIS ROUTE 13 CORRIDOR FROM CARBONDALE TO HARRISBURG...THEN TO
EVANSVILLE INDIANA...WHERE A GLAZE OF ONE HALF INCH OF ICE MAY
ACCUMULATE BY LATE TONIGHT. FARTHER NORTH NEAR THE INTERSTATE 64
CORRIDOR IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...MAINLY SNOW
IS EXPECTED...WITH THE POTENTIAL FOR ACCUMULATIONS OF 4 INCHES OR
MORE.

THE ONE FACTOR THAT COULD REALLY IMPACT THESE VALUES EVEN MORE IS
THE IMPACT OF CONVECTION. SPC CONTINUES TO HAVE MUCH OF THE
FORECAST AREA IN GENERAL THUNDER FOR LATER TODAY AND TONIGHT. WE
ADDED A MENTION OF THUNDER TO MAINLY SOUTHERN PORTIONS OF THE AREA
LATE THIS AFTERNOON AND TONIGHT GIVEN THE ONGOING CONVECTION
ALREADY TAKING PLACE OVER SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI.

GENERALLY USED THE RUC13 TEMPERATURES THIS MORNING...WITH A BLEND OF
NAM AND GFS GUIDANCE THIS AFTERNOON INTO TUESDAY. WE MADE NO CHANGES
TO THE FORECAST BEYOND TUESDAY NIGHT.

&&

.AVIATION...
WINDS OVER THE NEXT 24 HOURS WILL BE PRIMARILY FROM THE EAST AS
LOW PRESSURE APPROACHES FROM THE SOUTHERN PLAINS. WINTRY PRECIPITATION
WILL OVERSPREAD AREA FORECAST TERMINALS LATE THIS MORNING AND THIS
AFTERNOON...WITH SIGNIFICANT ICING POSSIBLE FROM KCGI AND KPAH TO
KEVV AND KOWB THIS AFTERNOON AND TONIGHT. VFR CEILINGS WILL LOWER
TO MVFR AS THE PRECIPITATION INCREASES IN INTENSITY THIS EVENING...
AND MAY EVEN TEETER ON IFR CONDITIONS FOR BRIEF INTERVALS OVERNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
     BALLARD-CRITTENDEN-DAVIESS-HENDERSON-LIVINGSTON-MCCRACKEN-
     MCLEAN-UNION KY-WEBSTER.

MO...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
     MO.

IL...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JEFFERSON-JOHNSON-
     MASSAC-POPE-PULASKI-SALINE-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR ALEXANDER-
     JACKSON-PERRY IL-UNION IL.

IN...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Feb 11, 6:11 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
611 AM CST MON FEB 11 2008

KYZ001>003-006-008-009-011>013-016-017-021-022-MOZ112-114-121100-
FULTON-HICKMAN-CARLISLE-GRAVES-MARSHALL-CALLOWAY-LYON-TRIGG-
CALDWELL-HOPKINS-CHRISTIAN-MUHLENBERG-TODD-MISSISSIPPI-NEW MADRID-
611 AM CST MON FEB 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
KENTUCKY AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER FAR SOUTHEAST MISSOURI AND WESTERN
KENTUCKY LATE THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS MAY
CONTAIN LOCALLY HEAVY RAIN...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR TO MODERATE FLOODING WILL CONTINUE ON AREA RIVERS THROUGH
THE WEEK. REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR MORE
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED.

ILZ075>078-080>094-INZ081-082-085>088-KYZ004-005-007-010-014-015-
018>020-MOZ076-086-087-100-107>111-121100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-BALLARD-MCCRACKEN-LIVINGSTON-CRITTENDEN-UNION KY-
WEBSTER-HENDERSON-DAVIESS-MCLEAN-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
611 AM CST MON FEB 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT FOR LOCATIONS
ALONG AND NORTH OF A LINE FROM POPLAR BLUFF MISSOURI TO PADUCAH TO
CALHOUN KENTUCKY. THE WARNING INCLUDES MOST OF SOUTHEAST MISSOURI
AND FAR SOUTHWEST ILLINOIS THIS MORNING...THEN EXPANDS TO INCLUDE
THE ENTIRE AFOREMENTIONED AREA THIS AFTERNOON AND TONIGHT.

ACCOMPANYING THE APPROACHING WINTER STORM IS THE POTENTIAL FOR
SIGNIFICANT ICE AND SNOW ACCUMULATION. REFER TO THE WINTER STORM
WATCH PRODUCT FOR MORE DETAILED INFORMATION.

THUNDERSTORMS ARE ALSO POSSIBLE LATER THIS AFTERNOON AND TONIGHT...
MAINLY ALONG AND SOUTH OF A LINE FROM GREENVILLE MISSOURI TO VIENNA
ILLINOIS TO OWENSBORO KENTUCKY. ANY THUNDERSTORM ACTIVITY MAY
DRAMATICALLY INCREASE EXPECTED ICE ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR TO MODERATE FLOODING WILL CONTINUE ON AREA RIVERS THROUGH
THE WEEK. REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR MORE
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PROVIDE REPORTS OF SNOW OR ICE
ACCUMULATION TODAY AND TONIGHT.

In the hours before

Special weather statement, Feb 11, 8:56 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
856 AM CST MON FEB 11 2008

ILZ080-084-088-092-093-KYZ001>004-MOZ076-086-087-100-107>112-114-
111700-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-
CARLISLE KY-CARTER MO-FULTON KY-HICKMAN KY-JACKSON IL-MISSISSIPPI MO-
NEW MADRID MO-PERRY IL-PERRY MO-PULASKI IL-RIPLEY MO-SCOTT MO-
STODDARD MO-UNION IL-WAYNE MO-
856 AM CST MON FEB 11 2008

...DANGEROUS WINTER WEATHER MOVING THROUGH SOUTHEAST MISSOURI
INTO EXTREME SOUTHWEST KENTUCKY AND ILLINOIS THIS MORNING...

AT 855 AM...THE LEADING EDGE OF SLEET AND FREEZING RAIN STRETCHED
FROM JUST WEST OF GREENVILLE AND HARVIELL AND QULIN IN SOUTHEAST
MISSOURI. MODERATE ACCUMULATIONS OF ICE AND SLEET CAN BE EXPECTED
WITHIN AN HOUR AFTER ONSET OF THE WINTRY PRECIPITATION.

BY 930 AM...THE PRECIPITATION SHOULD REACH A MARBLE HILL...
BLOOMFIELD...NEW MADRID MISSOURI LINE.

BY 1030 AM...THE LEADING EDGE OF THE WINTRY PRECIPITATION SHOULD MOVE
NEAR A GRAND TOWER AND TAMMS ILLINOIS...TO CLINTON KENTUCKY.

EVAPORATION OF THE PRECIPITATION MAY SLOW THE ONSET AT ANY
ONE LOCATION UP TO ONE HALF HOUR...MOST LOCATIONS WILL STILL SEE THE
WINTRY PRECIPITATION REACHING THE GROUND DURING THE MORNING HOURS.

WITH TEMPERATURES BELOW FREEZING...ROADS WILL QUICKLY BECOME SLICK
AND HAZARDOUS. IF YOU CAN...CONSIDER POSTPONING ANY UNNECESSARY
TRAVEL THIS MORNING. CONDITIONS ARE ONLY EXPECTED TO BECOME WORSE
THIS AFTERNOON AND TONIGHT...WITH DANGEROUS ACCUMULATIONS OF SLEET...
ICE AND SNOW EXPECTED BEFORE THE STORM ENDS.

SMITH
Local storm report, Feb 11, 9:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
919 AM CST MON FEB 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TORNADO          3 S CANTON              36.76N 87.96W
02/05/2008                   TRIGG              KY   NWS STORM SURVEY

            NWS STORM DAMAGE SURVEY INDICATED A EF-1 TORNADO WITH
            PEAK WINDS OF 87 MPH WITH A LENGTH OF .1 MILE AND WIDTH
            OF 25-50 YARDS. MAINLY TREE DAMAGE.

0650 PM     TORNADO          1 S CADIZ               36.86N 87.82W
02/05/2008                   TRIGG              KY   NWS STORM SURVEY

            NWS SURVEY REVEALS A EF-1 TORNADO FROM 2.5 MILES NORTH OF
            MAPLE GROVE TO 1.8 MILES SOUTHEAST OF CADIZ. LENGTH OF
            5.1 MILES AND 150 YARD MAXIMUM WIDTH. ROOF DAMAGE TO
            HOMES AND TREE DAMAGE.

0625 PM     TORNADO          1 NE POTTERTOWN         36.63N 88.17W
02/05/2008                   CALLOWAY           KY   NWS STORM SURVEY

            NWS SURVEY REVEALED EF-1 TORNADO FROM 1.8 MILES NORTHEAST
            OF POTTERTOWN TO 1.5 MILES NORTHWEST OF BOATWRIGHT.
            LENGTH OF 1.2 MILES AND WIDTH OF 150 YARDS.SOME HOME
            DAMAGE ALONG WITH SPORADIC TREE DAMAGE. MORE INFORMATION
            ON PUBLIC INFORMATION STATEMENTS.

&&

PATS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Bollinger

When
February 11, 10:00 AM CST to February 12, 12:00 PM CST
Where
Bollinger forecast zone
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
February 11, 10:00 AM CST to February 12, 12:00 PM CST
Where
Butler forecast zone
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Winter Storm, Cape Girardeau

When
February 11, 10:00 AM CST to February 12, 12:00 PM CST
Where
Cape Girardeau forecast zone
Property damage
$3.0 million
Reported by
Trained Spotter
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
February 11, 10:00 AM CST to February 12, 12:00 PM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Winter Storm, Ripley

When
February 11, 10:00 AM CST to February 12, 11:00 AM CST
Where
Ripley forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
February 11, 10:00 AM CST to February 12, 12:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Winter Storm, Stoddard

When
February 11, 10:00 AM CST to February 12, 12:00 PM CST
Where
Stoddard forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 11, 10:00 AM CST to February 12, 12:00 PM CST
Where
Wayne forecast zone
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Winter Storm, Carter

When
February 11, 10:00 AM CST to February 12, 11:00 AM CST
Where
Carter forecast zone
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77146, 77147, 77148, 77149, 77150, 77151, 77152, 77153, 77154.